Georgia, 2001

Hail in Georgia, August 18, 2001

August 18, 2001 · NWS JAX · 2 events in 2 counties and zones

2 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Aug 18, 1:30 PM EST, 4 hours 18 minutes earlier.

Area forecast discussion, Aug 18, 1:30 PM EST, 4 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
230 PM EDT SAT AUG 18 2001

CURRENT...CONVECTION HAD DEVELOPED ALONG A SHEAR LINE OVER THE BIG
BEND AND IS MOVING EAST ACROSS THE WESTERN PORTIONS OF THE FORECAST
AREA (FA)...MAINLY THE SUWANNEE VALLEY. CUMULUS CLOUD STREETS WERE
NOTED ON VISIBLE IMAGERY OVER THE BALANCE OF THE FA EMBEDDED IN THE
ANTI-CYCLONIC LOW LEVEL FLOW AROUND THE RIDGE AXIS.

MODELS...ALL OF THE MODELS ARE IN GOOD AGREEMENT WITH A BROAD UPPER
LEVEL TROF DIGGING SOUTHWARD INTO THE LOWER MISSISSIPPI RIVER
VALLEY TONIGHT AND SUN. THIS DRIVES THE FIRST COLD FRONT...CURRENTLY
OVER NORTHERN GA...TO SOUTHEASTERN GEORGIA ON SUNDAY WHERE IT
STACKS UP AGAINST A SOUTHWESTWARD EXTENSION OF THE BERMUDA-AZORES
RIDGE OVER CENTRAL FL. A SECOND FRONT MOVES DOWN ON MONDAY...BUT IT
ONLY LOOKS LIKE IT WILL PENETRATE TO NORTH FLORIDA. OVERALL AVN MODEL
NUMERAL GUIDANCE IS PREFERRED WITH A MERGER BETWEEN THE MESO-ETA AND
AVN MODELS THE BEST SOLUTION.

TONIGHT...CONVECTION MAY CONTINUE LONGER OVER SOUTHEAST GA AND THE
SUWANNEE VALLEY DUE TO THE FOCUSING OF THE FRONTAL SYSTEM MOVING
SOUTH AND A LOW LEVEL MOISTURE FEED FROM APALACHEE BAY. WILL GO WITH
SOME CONVECTION POSSIBLE ALL NIGHT IN THOSE AREAS WITH EVENING POPS
ELSEWHERE. THE EVENING CAN CLEAN IT UP IF THIS DOESNT PAN OUT.

SUN/SUN NIGHT...LOOKS LIKE THE HIGHEST POPS WILL REMAIN ALONG THE
STATE LINE DURING THE DAY WITH ANOTHER SHOT OF DEEP LEVEL MOISTURE
ENTERING SOUTHEAST GA SUN NIGHT. WILL KEEP A CHANCE OF POPS IN THE
FORECAST FOR GA BOTH PERIODS. MORE DIURNAL CONVECTION OVER N FL
WITH A WEAK EAST COAST SEA BREEZE DUE TO THE LOW LEVEL SOUTHWESTERLY
FLOW AROUND THE RIDGE AXIS.

MON/MON NIGHT...DITTOS TO THE ABOVE DISCUSSION WITH LESS MOISTURE
AVAILABLE OVER SOUTHEAST GA OVERNIGHT.

EXTENDED...THOSE LOOKING AT THE EXTENDED MODELS NO DOUBT HAVE NOTED
THAT THE AVN MEX MODEL GUIDANCE INDICATES A SOLUTION WHICH BRINGS
CHANTAL INTO THE CENTRAL GULF OF MEXICO ON TUE-WED WITH THE DEEP
LEVEL MOISTURE SHEARED NORTHEAST OVER THE REGION. REALLY THESE
MOISTURE FIELDS LOOK MORE LIKE A WINTERTIME NORTHEASTER THAN A
TROPICAL CYCLONE WITH A DRY SLOT AND EVERYTHING...CALLING THEM INTO
QUESTION. MORE PLAUSIBLE SCENARIOS ARE THE NOGAPS & UKMET SOLUTIONS
WHICH TAKE IT WEST WITHOUT EVER EFFECTING THE FA (EVEN WITH ENHANCED
MOISTURE). SO...GIVEN THE NOON MEDIUM RANGE CONFERENCE CALL AND THE
CURRENT UNCERTAINTIES HIGHLIGHTED IN THE NHC DISCUSSION...WILL GO
WITH THE IDEA THAT THE SYSTEM CONTINUES MOVING WEST-NORTHWEST...WELL
AWAY...FROM THE REGION. WITH THAT IN MIND WILL CONTINUE WITH A
DIURNAL CONVECTIVE CYCLE ACROSS THE FA WITH THE RIDGE HOLDING SWAY.

MARINE...WE CONTINUE TO SEE A 3 FOOT SWELL WITH A 10 SECOND
PERIOD AT GRAYS REEF AND R2 TOWER. MODELS CONTINUE TO EXHIBIT A
NOCTURNAL SURGE OVERNIGHT AND I LIKE THE CURRENT HANDLING IN THE
MARINE FORECAST. OVERALL WILL KEEP WINDS AND SEAS BELOW SMALL CRAFT
EXERCISE CAUTION CRITERIA.

PRELIM

AMG 75/92/73/90 2525
SSI 78/91/77/87 2525
JAX 76/93/75/92 2525
GNV 74/91/74/90 2424 05

.JAX...
.GA...NONE.
.FL...NONE.

SANDRIK

In the hours before

Special weather statement, Aug 18, 12:10 PM EST, 5 hours 38 minutes before
FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-182200-

NORTHEAST FLORIDA/SOUTHEAST GEORGIA HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
110 PM EDT SAT AUG 18 2001

...SCATTERED THUNDERSTORMS EXPECTED THIS AFTERNOON AND EVENING...
...HEAT INDICES NEAR 105 DEGREES THIS AFTERNOON...

THUNDERSTORMS HAVE BEGUN TO DEVELOP OVER AREAS GENERALLY WEST OF
INTERSTATE 75...WHILE MOVING EAST AROUND 20 MPH. THESE THUNDERSTORMS
WILL SPREAD TOWARDS THE EAST THIS AFTERNOON AND EVENING AS DAYTIME
HEATING INTERACTS WITH THE SEA-BREEZE.

THE MAIN THREAT FROM THESE STORMS WILL BE LOCALLY HEAVY DOWNPOURS...
GUSTY WINDS...AND CLOUD TO GROUND LIGHTNING. BE ALERT TO CHANGING
WEATHER CONDITIONS AND BE PREPARED TO SEEK SHELTER IF THREATENING
WEATHER APPROACHES YOUR LOCATION.

SPOTTER ACTIVATION IS NOT EXPECTED THIS AFTERNOON.

IN ADDITION...TEMPERATURES WILL CLIMB INTO THE LOWER TO MID 90S AT
MANY LOCATIONS OF NORTHEAST FLORIDA AND SOUTHEAST GEORGIA. THESE
READINGS WHEN COMBINED WITH WITH HIGH HUMIDITY WILL PRODUCE HEAT
INDICES TO NEAR 105 DEGREES. EFFECTS CAN BE MINIMIZED BY REDUCING
OUTDOOR ACTIVITIES... DRINKING PLENTY OF WATER OR NON-ALCOHOLIC
BEVERAGES...AND WEARING LIGHT-COLORED CLOTHING.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
JACKSONVILLE ON THE INTERNET AT WWW.SRH.NOAA.GOV/JAX.

ZAPPE

The radar

The Jacksonville radar (KJAX), 31 km away, was scanning. The volume nearest the first event began at 22:48 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Camden

When
August 18, 5:48 PM EST
Where
Camden County, St Marys
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
30.733, -81.550

Hail, Glynn

When
August 18, 5:50 PM EST
Where
Glynn County, Brunswick
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
31.183, -81.500

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2001Every state in 2001This day in weather historyWarnings in Georgia, August 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5262150, 5262151.